Kansas, 2014

Hail and Damaging Winds in Kansas, June 14, 2014

June 14, 2014 · NWS DDC · 25 events in 11 counties and zones

Severe thunderstorms with hail and high wind moved across southwest Kansas during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Severe thunderstorms with hail and high wind moved across southwest Kansas during the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 14, 5:52 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 14, 5:52 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT Sat Jun 14 2014

...Updated aviation section...

.SHORT TERM...(This evening through Sunday)
ISSUED AT 140 PM CDT SAT JUN 14 2014

Overall, not that overly impressed with severe potential versus looking
at data yesterday. A few things to note. 1) the wave driving all this
is still located across southern Utah and won't eject out across the
Central Plains until late tonight. 2) surface winds continue to veer
this afternoon, which will limit discrete storm potential as mean cloud
layer wind is basically parallel to the sfc boundary/dryline/eventual
front. 3) the overall trend in convective allowing models is to slow
initiation down until later tonight.

In looking at various convective allowing models (both cores of the
WRF, HRRR, 4 km NAM), I have slowed down pops and resultant weather
impacts. Think two areas will see storms first... 1) in the upslope
/post-frontal area across NE Colorado into NW Kansas. 2) and along the
frontal boundary across south-central Nebraska. The first area to impact
my forecast area will be along the I-70 corridor late this evening.
Here, the potential is for the largest hail size. The front will eventually
begin to undercut any surface based instability with elevated CAPE left
over. As mentioned, mean flow and frontal boundaries are basically parallel,
and this favors storms to line out. Seeder/feeder mechanisms and increased
beneficial competition along with marginal anvil SR flow should limit
hail potential. I do think that storms will develop fairly strong cold
pools and microbursts will remain a more significant threat through
the overnight period. Given the southwesterly momentum already in place,
think that areas along and east of Highway 283 stand the chance to see
the most significant severe weather impacts. Anticipate that the most
interesting/discrete behaving storms will remain north of the forecast
area. Convection should be out of the region by early tomorrow morning
as MCS cold pools and forward propagating accelerations are increased
and strengthened.

For tomorrow, will see much cooler temperatures in the wake of the fropa
with highs in the 80s. There will be another chance for thunderstorms
across south-central Kansas along the front. Drier/more stable will
advect in, so will keep low chance pops in for now.

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 221 PM CDT SAT JUN 14 2014

From Monday into Wednesday, southwesterly upper level flow prevails,
bringing warmer temps, and little to no chances of significant
rainfall. A dryline may set up each day across southwest Kansas with
only a slight chance for a thunderstorm east of the dryline across
parts of south central Kansas. With 850 mb temps in the mid to upper
20s to near 30 Celsius far west, highs will be in the 90s each day.
Currently Monday looks the warmest with highs near 100. South winds
will also pick up by each morning into the afternoon at 20 to 30 mph
with partly cloudy to mostly clear skies. Overnight lows will be in
the mid 60s on Monday morning, then around 70 into Wednesday morning.

For Thursday into Friday, an upper low and trough moves across the
Plains with a slightly better chance for rainfall and cooler temps
with a cold front. Highs cool into the 80s with lows in the 60s.

For Saturday, the upper low is forecast to be east of the Plains
with temps warming back to around 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
ISSUED AT 649 PM CDT SAT JUN 14 2014

Thunderstorms will likely be in the vicinity of GCK, DDC, HYS
terminals during the late evening hours for a 2 or 3 hour period
as a cold front moves through. The HYS terminal has the best
chance at seeing the strongest thunderstorm activity, and will
include a TEMPO group for HYS. Otherwise, will handle with VCTS
for this event and ammend as appropriate once storms develop and
are trackable. After the thunderstorm threat moves east, we will
see north winds 10 to 15 knots through the mid morning hours with
winds decreasing and shifting more to the northeast during the day
Sunday with VFR prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  58  85  65  98 /  30  10  10  10
GCK  56  85  64  98 /  30  10  10  10
EHA  55  85  63  98 /  10  10  10  10
LBL  58  87  64  98 /  10  10  10  10
HYS  58  83  64  97 /  60  10  10  10
P28  66  88  69  95 /  40  20  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY until 10 PM CDT this evening FOR KSZ031-045-046-
064>066-078>081-088>090.

&&

SHORT TERM...Sugden
LONG TERM...Kruse
AVIATION...Umscheid
Hazardous weather outlook, Jun 14, 1:22 PM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
222 PM CDT SAT JUN 14 2014

KSZ030-031-043>046-061>066-074>081-084>090-151930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
222 PM CDT SAT JUN 14 2014 /122 PM MDT SAT JUN 14 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE OUTLOOK AREA UNTIL
10 PM CDT. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.

LATE EVENING TO OVERNIGHT THUNDERSTORMS ARE STILL EXPECTED ALONG AND
EAST OF HIGHWAY 283. THE MAIN THREATS WILL BE HAIL UP TO THE SIZE OF
GOLF BALLS...OUTFLOW WINDS GUSTS OF AT LEAST 60 MPH...BRIEF HEAVY RAINFALL
...AND LIGHTNING. THE INTERSTATE 70 CORRIDOR STANDS TO SEE THE LARGEST
HAIL WHILE SOUTH-CENTRAL KANSAS STANDS TO SEE THE HIGHEST WINDS. THUNDERSTORMS
WILL DEPART THE OUTLOOK AREA BY EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE ACROSS SOUTH-CENTRAL
KANSAS SUNDAY EVENING. LARGE HAIL AND OUTFLOW WINDS ARE THE MAIN
THREATS...AS WELL AS LIGHTNING.

THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS
MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER IS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE WOULD BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind, 10 hail. Local standard time, as filed.

Thunderstorm Wind, Grant

When
June 14, 8:04 PM CST
Where
Grant County, 3.07 mi WNW of Ulysses Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.620, -101.420

Winds were estimated to be 60 MPH.

Hail, Kearny

When
June 14, 8:28 PM CST
Where
Kearny County, 14.67 mi SSE of Lakin
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.760, -101.130

Thunderstorm Wind, Stanton

When
June 14, 8:53 PM CST
Where
Stanton County, 1.29 mi ENE of Johnson
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
37.580, -101.730

Thunderstorm Wind, Hamilton

When
June 14, 7:58 PM MST
Where
Hamilton County, 0.54 mi W of Coolidge
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
38.030, -102.010

Thunderstorm Wind, Hamilton

When
June 14, 8:14 PM MST
Where
Hamilton County, 0.69 mi N of Syracuse
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
37.990, -101.750

Hail, Gray

When
June 14, 9:15 PM CST
Where
Gray County, 4.15 mi N of Ingalls
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.890, -100.450

Thunderstorm Wind, Gray

When
June 14, 9:20 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -100.350

Winds were estimated to be 60 to 70 MPH.

Hail, Lane

When
June 14, 9:28 PM CST
Where
Lane County, Dighton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.470

Thunderstorm Wind, Lane

When
June 14, 9:28 PM CST
Where
Lane County, Dighton
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.480, -100.470

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Lane

When
June 14, 9:28 PM CST
Where
Lane County, Healy
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.600, -100.620

Winds were estimated to be 70 MPH.

Hail, Trego

When
June 14, 9:32 PM CST
Where
Trego County, Wakeeney
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.020, -99.880

Hail, Trego

When
June 14, 9:40 PM CST
Where
Trego County, Wakeeney
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.020, -99.880

Thunderstorm Wind, Trego

When
June 14, 9:40 PM CST
Where
Trego County, Wakeeney
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.020, -99.880

Thunderstorm Wind, Gray

When
June 14, 9:50 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
56 kt (64 mph) measured gust
Reported by
Emergency Manager
Coordinates
37.600, -100.440

Thunderstorm Wind, Trego

When
June 14, 9:50 PM CST
Where
Trego County, 0.69 mi S of Wakeeney
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -99.880

Hail, Gray

When
June 14, 9:54 PM CST
Where
Gray County, 7.13 mi E of Cimarron
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.790, -100.220

Thunderstorm Wind, Gray

When
June 14, 9:55 PM CST
Where
Gray County, 3.82 mi E of Cimarron
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.800, -100.280

A 12 x 20 foot metal horse barn was blown over by the railroad tracks on 22 Road and US50.

Thunderstorm Wind, Gray

When
June 14, 9:55 PM CST
Where
Gray County, 0.69 mi N of Cimarron
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.810, -100.350

A large 12 1/2 inch diameter tree branch fell on a car at 5th street and avenue A.

Thunderstorm Wind, Gray

When
June 14, 9:55 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.600, -100.440

Winds were estimated to be 65 MPH.

Hail, Gray

When
June 14, 10:03 PM CST
Where
Gray County, 0.69 mi N of Copeland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.540, -100.630

Hail, Hodgeman

When
June 14, 10:03 PM CST
Where
Hodgeman County, 7.88 mi WSW of Jetmore Muni Arpt
Measured
2 in hail
Reported by
Public
Coordinates
37.930, -100.010

Thunderstorm Wind, Hodgeman

When
June 14, 10:03 PM CST
Where
Hodgeman County, 7.88 mi WSW of Jetmore Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.930, -100.010

Winds were estimated to be 70 MPH.

Thunderstorm Wind, Ellis

When
June 14, 10:18 PM CST
Where
Ellis County, 0.69 mi N of Hays
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.880, -99.320

Hail, Scott

When
June 14, 10:28 PM CST
Where
Scott County, 0.54 mi E of Modoc
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.480, -101.070

Hail, Stafford

When
June 14, 11:45 PM CST
Where
Stafford County, 2.14 mi SW of St John
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.000, -98.780

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534128, 534116, 534137, 534138, 534139, 534117, 534125, 534118, 534129, 534130, 534119, 534120, 534131, 534132, 534133, 534121, 534126, 534127, 534134, 534122, 534123, 534135, 534136, 534124, 534808.